Article

Increasing risk of 5% or greater unintentional weight loss in a cohort of HIV-infected patients, 1995 to 2003.

Division of Nutrition and Infection, Department of Family Medicine and Community Health, Tufts University School of Medicine, Boston, MA 02111, USA.
JAIDS Journal of Acquired Immune Deficiency Syndromes (Impact Factor: 4.39). 09/2005; 40(1):70-6. DOI: 10.1097/01.qai.0000159627.54149.2e
Source: PubMed

ABSTRACT Although the incidence of most AIDS-defining opportunistic infections, including HIV wasting syndrome, has dramatically decreased since the introduction of highly active antiretroviral therapy (HAART), previous studies have shown that weight loss and wasting are still common in HIV-infected persons. We examined the 6-month risk and determinants of > or =5% weight loss during the period when the use of combination antiretroviral therapy and HAART was commonplace among 713 participants enrolled in the Nutrition for Healthy Living cohort in Boston, Massachusetts between 1995 and 2003. There was a significant 50% increase in the 6-month risk of > or =5% weight loss in the later HAART years (1998-2003) compared with the early HAART years (1995-1997) among most of the participants who reported they were not trying to lose weight (P = 0.002). In addition to calendar time, several other variables were significantly independently associated with risk of > or =5% weight loss, including use of injection drugs; living below the federal poverty level; higher body mass index (BMI; > or =25 kg/m(2)); lower CD4 cell count; higher HIV viral load; and presence of diarrhea, nausea, or fever. The characteristics of weight loss in the later HAART years did not differ from the early HAART years with respect to initial body composition (eg, weight, BMI, triceps skinfold thickness) or changes in body composition during the periods of weight loss. In summary, we have found that the risk of > or =5% unintentional weight loss over 6-month intervals is on the rise in our cohort of HIV-infected participants, despite better control of HIV infection in recent years. Although we still do not know the exact cause of this increase, the fact that it exists indicates the need for clinicians who take care of HIV-infected patients to continue to pay attention to weight loss among particular segments of their patient population. This is particularly important because recent studies have shown that even a 5% weight loss in 6 months markedly increases the risk of death.

0 Bookmarks
 · 
60 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To determine the effects of lipid based nutritional supplements with either whey or soy protein in patients with HIV during the first three months of antiretroviral treatment (ART) and to explore effects of timing by comparing supplementation at the start of ART and after three months delay.
    BMJ (online) 05/2014; 348(may15 2):g3187-g3187. · 16.38 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Pharmacologic interventions for human immunodeficiency virus (HIV) wasting have been studied since the 1990s, but the results of these interventions have been difficult to compare because the studies used different HIV wasting definitions and assessed various patient outcomes. Thus, we performed a systematic review of the current literature to identify studies that evaluated pharmacologic management of HIV wasting and to compare and contrast treatment options. Further, we provide a comprehensive review of these treatment options and describe the definition of HIV wasting used in each study, the outcomes assessed, and whether antiretroviral therapy was used during the HIV wasting treatment. Literature searches of the PubMed/Medline (1946-2014) and Google Scholar databases were performed, and a review of the bibliographies of retrieved articles was performed to identify additional references. Only English-language articles pertaining to humans and HIV-infected individuals were evaluated. Thirty-six studies were identified that assessed pharmacologic interventions to treat HIV wasting. Appetite stimulants, such as megestrol acetate, have been shown to increase total body weight (TBW) and body mass index in HIV-infected patients with wasting. Studies evaluating dronabinol showed conflicting data on TBW increases, but the drug may have minimal benefit on body composition compared with other appetite stimulants. Testosterone has been shown to be effective in HIV wasting for those who suffer from hypogonadism. Recombinant human growth hormone has been evaluated for HIV wasting and has shown promising results for TBW and lean body mass increases. Thalidomide has been studied; however, its use is limited due to its toxicities. Although megestrol acetate and dronabinol are approved by the U.S. Food and Drug Administration (FDA) for the treatment of HIV wasting, it is important to recognize other comorbidities such as depression or hypogonadism that may contribute to the patient's appetite and weight loss. If a patient is diagnosed with hypogonadism and HIV wasting, testosterone would be a good therapeutic option. Although mirtazapine is not FDA approved for the management of HIV wasting, it has been shown to promote weight gain while treating depression symptoms. Mirtazapine may be a promising pharmacologic option in the management of HIV wasting and depression, but further research is needed.
    Pharmacotherapy 04/2014; · 2.31 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Overweight and obesity are increasingly prevalent among HIV-infected populations. We describe their prevalence and associated risk factors among HIV-infected adults in Dar es Salaam, Tanzania.
    Journal of the International Association of Providers of AIDS Care. 08/2014;

Alice Tang